Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 28, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Sep 17, 2009, 7:05 PM EDT for Loudon County, McMinn County, Monroe County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2009, 7:05 PM EDT (23:05 UTC)
- Expired
- Sep 17, 2009, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Loudon County, TN, McMinn County, TN, Monroe County, TN
The radar
The Knoxville radar (KMRX), 129 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 7:45 PM EDT | FLASH FLOOD | Athens, TN | SEVERAL ROAD CLOSURES COUNTYWIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1026 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 172305
FFWMRX
TNC105-107-123-180200-
/O.NEW.KMRX.FF.W.0028.090917T2305Z-090918T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
705 PM EDT THU SEP 17 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN LOUDON COUNTY IN EAST TENNESSEE...
NORTHERN MCMINN COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF ATHENS...
NORTHWESTERN MONROE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF SWEETWATER...
* UNTIL 1000 PM EDT
* AT 658 PM EDT...DOPPLER RADAR REVEALED SHOWERS AND THUNDERSTORMS
WITH HEAVY RAINFALL CONTINUING TO REDEVELOP OVER NORTHWEST MCMINN...
NORTHWESTERN MONROE...AND SOUTHERN LOUDON COUNTIES. THESE STORMS
HAVE PRODUCED OVER THREE INCHES OF RAIN NEAR NIOTA DURING THE PAST
THREE HOURS...WITH AN ADDITIONAL INCH OR TWO POSSIBLE DURING THE
NEXT COUPLE OF HOURS. RAINFALL OF THIS MAGNITUDE WILL LIKELY CAUSE
FLOODING OF MANY AREAS IN THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3547 8476 3560 8464 3571 8450 3560 8441
3540 8457
$$
DMG2 follow-up statements
000
WGUS74 KMRX 172356
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
756 PM EDT THU SEP 17 2009
TNC105-107-123-180200-
/O.CON.KMRX.FF.W.0028.000000T0000Z-090918T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOUDON TN-MCMINN TN-MONROE TN-
756 PM EDT THU SEP 17 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTHWESTERN MONROE...NORTHERN MCMINN AND SOUTHERN LOUDON COUNTIES...
AT 750 PM EDT...DOPPLER RADAR ESTIMATED THAT FOUR TO SIX INCHES OF
RAIN HAS FALLEN IN THE PAST THREE HOURS ALONG INTERSTATE 75 NEAR
NIOTA IN NORTHWEST MCMINN COUNTY. LAW ENFORCEMENT OFFICIALS REPORTED
THAT FLOODING IS WIDESPREAD IN THE WARNED AREA...WITH SEVERAL ROADS
BEING CLOSED. RAINFALL IS CURRENTLY MOVING OUT OF THE WARNED AREA...
BUT FLOODING WILL LIKELY CONTINUE FOR THE NEXT FEW HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3547 8476 3560 8464 3570 8450 3560 8441
3540 8457
$$
DMG000
WGUS74 KMRX 180106
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
906 PM EDT THU SEP 17 2009
TNC105-107-123-180200-
/O.CON.KMRX.FF.W.0028.000000T0000Z-090918T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOUDON TN-MCMINN TN-MONROE TN-
906 PM EDT THU SEP 17 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
MONROE...MCMINN AND LOUDON COUNTIES...
AT 853 PM EDT...RADAR INDICATED THE SHOWERS AND THUNDERSTORMS THAT
PRODUCED FLASH FLOODING OVER THE WARNED AREA HAVE BEEN WEAKENING AS
THEY PROGRESS STEADILY EASTWARD THROUGH MONROE COUNTY.
HOWEVER...DURING THE NEXT HOUR RUNOFF FROM THE EXTENDED PERIOD OF
HEAVY RAIN WILL CONTINUE TO IMPACT THE AREA ALONG INTERSTATE 75 FROM
JUST NORTHWEST OF NIOTA TO SWEETWATER...WHERE THE WORST FLOODING
OCCURRED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3547 8476 3560 8464 3570 8450 3560 8441
3540 8457
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 3:15 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, Sep 17, 3:15 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT THU SEP 17 2009 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...PATTERN SLOWLY SHIFTING. SURFACE HIGH PRESSURE CONTINUES INTO THE AREA FROM THE NE. STACKED LOW PRESSURE W LA. INVERTED SURFACE TROF FROM LOW NE THROUGH MIDDLE TN. PWS RANGE FM 1.9 TO 1.5 SW TO NE ACROSS MRX CWA. DEFORMATION ZONE SHOULD STAY NW OF AREA TONIGHT AS WEAK SHORT WAVE RIDGING BUILDS IN WAKE OF DEPARTING SHORT WAVE TO THE NE. KEPT POPS RELATIVELY HIGH TONIGHT AND CLOSE TO MOS FAVORING SOUTHERN AREAS. FRIDAY...SURFACE PATTERN CHANGING LITTLE WHILE SLOPPY DEFORMATION ZONE SLIDES INTO AREA. DEEP MOIST SW FLOW COUPLED WITH DAYTIME HEATING SHOULD INITIATE CONVECTIVE ACTIVITY SIMILAR TO TODAY BUT WITH BETTER CHANCE FOR HEAVIER RAINFALL. WEAKENING LOW PRESSURE SYSTEM LIFTS NORTH THROUGH REMAINDER OF PERIOD AS HIGH PRESSURE GETS REINFORCED FROM THE N. DEEP SOUTHERLY MOIST FLOW PERSISTS WITH ABOVE NORMAL PCPN CHCS. THICKNESS VALUES CHANGE LITTLE AND TEMPS SHOULD CONTINUE TO BE SANDWICHED INSIDE CLIMO BY CLOUD COVER. LONG TERM (SUNDAY THROUGH THURSDAY)...A WARM FRONT LINGERING ACROSS THE AREA ON SUNDAY THROUGH TUESDAY...FOLLOWED BY A COLD FRONT TRACKING INTO THE AREA ON WEDNESDAY. WILL KEEP CHANCE POPS GOING FOR ALL 4 PERIODS. LATEST GFS HAS THE FRONT LINGERING INTO THURSDAY. WITH STILL SOME UNCERTAINTY ON TIMING...WILL KEEP ONLY SLIGHT CHANCE POPS FOR THURSDAY. STAYED NEAR MEX GUIDANCE FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 68 81 68 83 68 / 70 80 40 60 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 65 80 66 80 66 / 60 70 30 60 40 OAK RIDGE, TN 65 79 66 81 66 / 60 70 30 60 40 TRI CITIES AIRPORT, TN 63 79 60 80 61 / 40 30 20 40 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/GH
Hazardous weather outlook, Sep 17, 6:40 PM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 640 PM EDT THU SEP 17 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 640 PM EDT THU (540 PM CDT) SEP 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A SLOW-MOVING LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL CONTINUE TO CREATE SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. WITH A VERY MOIST AIR MASS ACROSS THE SOUTHERN APPALACHIAN REGION...A FEW SLOW-MOVING STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THIS LOW PRESSURE SYSTEM WILL CONTINUE TO CREATE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION INTO EARLY NEXT WEEK...WITH A FEW SLOW-MOVING STORMS HAVING THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED DUE TO THE ISOLATED NATURE OF THE FLOODING THREAT. DMG
In the hours before
Local storm report, Sep 17, 2:51 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT THU SEP 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD RED BANK 35.11N 85.29W
09/17/2009 HAMILTON TN LAW ENFORCEMENT
NORTH RIVER APPARTMENTS, AND SEVERAL HOMES HAD TO BE
EVACUATED. REPORTED BY HAMILTON COUNTY DISPATCH.
0130 AM FLASH FLOOD CHATTANOOGA 35.07N 85.26W
09/17/2009 HAMILTON TN PUBLIC
BUSINESS AT 1904 E 23RD ST IN EAST RIDGE HAD WATER IN IT.
OWNER SAID SEVERAL OTHER BUSINESSES AND RIDGE VIEW APTS
HAD TO BE EVACUATED.
&&
MEPThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 11:33 PM EDT | Areal Flood Advisory | MRX | Hamilton | 117 min |
| Sep 17, 12:14 AM EDT | Flash Flood Warning | MRX | Hamilton | 3 hr |
| Sep 17, 3:20 AM EDT | Areal Flood Warning | MRX | Hamilton | 3 hr |
| Sep 17, 6:41 PM EDT | Areal Flood Advisory | MRX | Loudon, McMinn, Meigs, Monroe | 109 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.